Michigan, 2020

Damaging Wind in Michigan, September 1, 2020

September 1, 2020 · NWS DTX · 1 event in 1 county or zone

A severe thunderstorm impacted Onsted in Lenawee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm impacted Onsted in Lenawee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 1, 3:01 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 1, 3:01 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
401 PM EDT Tue Sep 1 2020

.DISCUSSION...

A nearly stationary frontal boundary lingers over the lower
peninsula this evening into tonight as upper troughing over the
upper Midwest nudges eastward, bringing height falls across the
Great Lakes. The front becomes increasingly active with convection
over the next few hours into this evening with ample instability
/MLCAPE on the order of 1000 J/kg/ present south of the front and a
convectively-enhanced shortwave moving in from IN/IL. Effective
shear values increase to around 30 to 35 kt this afternoon as the
upper jet begins to sink southward. Storm organization should be
limited, but isolated storms may be strong to severe with damaging
wind gusts to 60 mph the main threat. The main window for scattered
to numerous showers and some storms will be roughly from 23z to 06z
as the wave lifts through, aided by a weakly coupled jet structure.
Heavy rainfall will also be a threat in any showers/storms as
precipitable water values peak around 1.75 inches this evening.
Uncertainty remains regarding where the axis of heaviest amounts
sets up - convective potential is highest over the southeast areas,
but deformation and fgen response will be highest to the northwest.
See the Hydrology section below for more details regarding the heavy
rain potential.

The front gets displaced to the northwest tonight, keeping increased
moisture around much of SE Michigan and resulting in a grungy early
September morning tomorrow. The upper trough swings through the
northern Great Lakes in the morning, finally sweeping the front off
to the east and ending shower chances gradually through the day. The
inbound air mass is similar to today's in terms of temperature, so
expecting lower 80s by the afternoon. Skies will clear in the wake
of the front with dew points dropping back to a comfortable level.

A wavy jet stream and broad troughing over eastern North America
will keep a relatively active pattern in place over the region into
the rest of the week. Winds flip to the southwest early Thursday and
become breezy during the afternoon as a seasonably strong wave drops
into the northwest Great Lakes. Highs will increase a couple degrees
into the mid 80s as warmer air is drawn north ahead of the cold
front. The front then drops through Michigan on Thursday
afternoon/evening with guidance pointing at a mostly dry fropa. Much
cooler air works its way in with this system and a taste of fall
will be felt Thursday night as lows fall to the 50s. Highs Friday
rebound to the 70s with dry weather as high pressure builds in from
the central Mississippi Valley. The early holiday weekend remains
dry as well before rain chances increase on Sunday evening as the
next trough moves in.

&&

.MARINE...

A frontal boundary extending from Georgian Bay to southern Lake
Michigan has stalled out and will remain stationary into Wednesday
until a trough drops into the region forcing it to the east. A low
pressure system will lift northeast along the front tonight exciting
an increasing coverage of shower and thunderstorms through the early
morning. The front overhead will result in relatively weak winds
outside of any storm activity with northerly flow across the
northern half of Lake Huron and southerly flow for locations south.
Moderate southwest winds then look to follow for the mid week
period, increasing on Thursday ahead of the next cold front that
will occur Friday. This front will bring a wind shift to the west-
northwest and a chance of some showers. The active pattern continues
with a potentially stronger low passing through the region during
the end of the weekend.

&&

.HYDROLOGY...

Scattered to numerous showers and storms move into SE Michigan later
this afternoon and evening as a frontal boundary remains nearly
stationary across the region. Localized heavy rainfall will be
possible in any storms as atmospheric moisture quality increases
this evening with precipitable water values reaching roughly 1.75
inches. Current thinking is that the highest rainfall totals will
set up northwest of Metro Detroit, with about 0.25 to 0.75 inches
falling tonight with some localized areas seeing closer to 1 inch.
For Detroit, a few tenths of an inch is more likely. Flash flood
guidance values are on the low side, particularly across the Detroit
urban footprint, due to recent rainfall. This means that if a
stronger or more prolonged area of convection does impact this area,
a quick 1 to 2 inches of rain may lead to flooding concerns.
Confidence remains low in this occurring. Outside of the urban
corridor, FFG values are higher and flooding is less of a concern.

&&

.PREV DISCUSSION...
Issued at 1239 PM EDT Tue Sep 1 2020

AVIATION...

A weak stationary front lies sw-ne through FNT and will remain that
way through the afternoon.  Mainly BKN-OVC deck of CU 2-3k ft
will continue this afternoon between PTK and MBS.
Elsewhere, scattered CU 3-5k ft will become BKN with
daytime heating.  Winds will be light southerly south and light
northerly north of the front.  Showers and thunderstorm
development will increase along the front this afternoon
and expand outwards with late day heating.  A disturbance coming out
of northern Illinois will enhance convection in the 23-03z time
frame across all of the airspace. Some storms could produce heavy
downpours and strong wind gusts.  Tonight low level moisture
increases as the front gets pushed northward. This will lead
to ceilings mostly in the 2-4k ft range along with areas of
light fog.  Shower chances with slight chance for
thunderstorms remain tonight and Wednesday morning until the front
pushes to the south in the afternoon. Winds outside of any
thunderstorm will remain light and southerly tonight veering
westerly Wednesday.

For DTW...

Diurnal CU generally 3-5kft will increase during the afternoon.
Shower and thunderstorm chances increase in the 23-03z time frame as
disturbance over northern Illinois moves through. Thunderstorms could
produce heavy down pours and strong wind gusts. Tonight, low level
moisture will lead to ceilings in the 2-4kft range along with mvfr
fog. Low chances for showers and possibly thunderstorms remain
through early Wednesday afternoon until cold frontal passage. Winds
will remain light southerly tonight veering westerly Wednesday and
increasing slightly with fropa.

DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 ft this afternoon and tonight.

* Moderate for thunderstorms late evening and early tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...TF
MARINE.......DRK
HYDROLOGY....TF
AVIATION.....DRC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 1, 3:09 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
409 PM EDT Tue Sep 1 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-022015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
409 PM EDT Tue Sep 1 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will be possible this afternoon and evening
as a frontal boundary remains stalled over Southeast Michigan. Heavy
rainfall will be possible with any stronger showers or storms, and
isolated storms may be able to produce wind gusts to 60 mph. Storm
motion is expected to be southwest to northeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-022015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
409 PM EDT Tue Sep 1 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Scattered thunderstorms will be possible this afternoon and evening
as a frontal boundary remains stalled over Lake Huron. Heavy
rainfall will be possible with any stronger showers or storms, and
isolated storms may be able to produce wind gusts to 50 kt. Storm
motion is expected to be southwest to northeast at 20 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Sep 1, 5:18 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
618 PM EDT Tue Sep 1 2020

MIZ082-012300-
Lenawee-
618 PM EDT Tue Sep 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LENAWEE COUNTY...

At 618 PM EDT, a strong thunderstorm was located over Addison, or 8
miles north of Hudson, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Onsted around 635 PM EDT.

Other locations impacted by this storm include Springville, Cambridge
Junction, Manitou Beach-Devils Lake and Tipton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4207 8436 4207 8402 4201 8401 4191 8436
TIME...MOT...LOC 2218Z 237DEG 18KT 4198 8430

MR

The radar

The Detroit radar (KDTX), 97 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
September 1, 5:31 PM EST
Where
Lenawee County, 0.86 mi NW of Onsted
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.010, -84.190

Numerous trees were reported down in and around Onsted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920280.